Display Settings:

Format

Send to:

Choose Destination
We are sorry, but NCBI web applications do not support your browser and may not function properly. More information
Transfusion. 2003 Jun;43(6):753-7.

Acute and delayed hemolytic transfusion reactions secondary to HLA alloimmunization.

Author information

  • 1Department of Interdisciplinary Oncology, University of South Florida College of MedicineTampa, Florida, USA. benson@moffitt.usf.edu

Abstract

BACKGROUND:

HLA antibodies may be directed against HLA antigens on RBCs, but these antibodies are generally not considered to be clinically significant in transfusion practice. A case of a multiparous woman who had hemolytic transfusion reactions due to HLA-related Bg antibodies is reported.

CASE REPORT:

A 37-year-old woman was admitted with anemia. No unexpected RBC antibodies were identified. Two group O, D+ RBC units were transfused. Ten days later she returned with hemolysis and anemia. Two more RBC units were ordered, no unexpected RBC antibodies were identified, and two crossmatch-compatible units were issued. During the transfusion, the patient developed symptoms of an acute reaction, and the posttransfusion sample showed evidence of intravascular hemolysis.

RESULTS:

Repeat RBC antibody screen showed anti-Bg. HLA antibody screen identified anti-HLA-A2, A28, B7, B7 cross-reactive group (CREG). The two RBC units from the first transfusion episode and one RBC unit from the second transfusion episode were HLA incompatible with the patient. No other cause for the hemolytic reactions was identified. The patient was later successfully transfused with one RBC unit from an HLA-compatible donor.

CONCLUSION:

HLA antibodies should be considered in patients with hemolytic transfusion reactions when RBC-specific antibodies are not found to be the etiology.

Comment in

PMID:
12757526
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Icon for Blackwell Publishing
    Loading ...
    Write to the Help Desk